All Eyes on Speedway Miramichi For NB's Return to Racing
Five weeks after the originally scheduled season opener for stock car racing in the province of New Brunswick, and three weeks after the originally scheduled season opener at Speedway Miramichi, the North Shore oval will be the first through the fire by opening their 38th consecutive season of action on Saturday. The event will be unlike any ever held in track history, as COVID-19 restrictions limit gathering sizes to 50 people – meaning divisions will run at staggered times and grandstands will be closed to spectators for the first time in history. Those who are fortunate enough to attend will have to abide with regulations in accordance with the emergency measures act. Physical distancing and masks will be enforced, and hand sanitization stations will be placed throughout the premises.
Divisions will have 3-hour timeslots, with Mini Stock competing from 10:45am-1:45pm, Street Stock from 2:30pm-5:30pm, and Demolition from 6:00pm-9:00pm.
As of press time, 15 Mini Stock drivers have filed entries for their event which will be headlined by double features. With the first feature lineup being set by a random draw and the second by a full field invert, the racing action will be nothing short of exciting. Only fueling the excitement is the fact that only one driver in the field is a feature winner at Speedway Miramichi. That driver is Timmy Blakely (#23). Timmy is a veteran driver in the class but has taken a step back in recent years. His most recent feature win came in 2015, but he hopes to capture an early birthday gift Saturday in the form of a checkered flag. Guy Basque (#27) will be another driver to watch. Guy is a multi-time runner-up in Mini Stock points but has yet to score a feature victory – Saturday may be his best opportunity yet. Other drivers from the Miramichi area in the field will be consistent top 5 finisher Mathieu Mallett (#80), 2019 Most Improved Driver Mitchell Poirier (#28), returning driver and fan favorite Samantha Blakely (#17), rookie driver Conrad Murphy (#89), newcomer Tyler Lannan-McLeod (#24), and Grayson Dutcher (#55), who is the son of veteran driver Zean Dutcher.
A strong contingent of Sharp Shooter drivers who typically compete out of Geary’s Speedway 660 will be making the trek to Miramichi on Saturday morning. Among them will be 2018 Sharp Shooter Champion Bryan Suttie (#61) who will be driving the entry for Harnish Racing. Recent feature winners at Speedway 660 including Matt Martin (#33), Ryan Bernard (#22) and Brian Gillespie (#69) will all be challenging for the win in Miramichi. Sophomore driver Maggie Suttie (#41), Randy Storey (#92) and Evan Gallon (#9) have also signaled their intentions and excitement to compete in the first event of 2020.
Following the Mini Stock division will be the Street Stock class. A trio of 2019 champions are among the entries filed for this class. Michael Cormier (#68) is the two-time and defending Street Stock champion at Petty International Raceway, while Chris Wilson (#2W) is fresh off a title season at Speedway Miramichi. The two-time and defending Dukes champion, who also has three Demolition championships, will be moving up to Street Stocks in 2020 – that of course is none other than Robert Legere (#04). The highest finishing driver from last October’s 100 lapper in the field will be Bryar Ellis (#95), who impressed scoring a heat win and driving his way to a top 5 finish in last October’s finale. Last year’s Rookie of the Year in Jamie Jardine (#10) will be back on track, while sophomore driver Jared Tozer (#51) also plans to compete. Former Speedway 660 Sharp Shooter driver Christian Savoie (#25) will be making the trip to Miramichi to compete, joined by Ryan Bernard (#73) who is pulling double duty in both the Street Stock and Mini Stock classes.
Similar to the Mini Stock class, Street Stocks will contest a pair of double features along with a dash race.
A strong field of Demolition cars have entered into Saturday’s event. Jacob Smith (#29) is coming off a breakout season where he scored a pair of feature victories en route to finishing 3rd in points will be among the favorites. Also taking part will be Jean-Francois Basque (#21) who is a 2-time Demolition champion, and Marc-Andre Benoit (#81) who has been one of the most successful drivers in recent years. Mathieu Brideau (#99), Mitch Brideau (#22), Jonathan Leclair (#10), Remi Rouselle (#10x), Julian Benoit (#47), Brandon Nash (#199), Norm Robichaud (#666), Jeremie Malet (#99.5), Jason Savoie (#06), Sam Jardine (#12), Dylan Storey (#85) and Ricky Boudreau (#26) have all confirmed their intentions of competing.
Demolition drivers will compete through several preliminary events before wrapping up the card with an all-out Demolition Derby in the infield.
On Friday night the track will host an open practice for drivers. Mini Stocks will have from 5pm-7pm, with Street Stocks from 7pm-9pm. Cost is $10 per person, and per regulations no more than 50 people will be permitted at a time, and physical distancing and other precautions must be followed.
For fans, thanks to a dedicated team and the support of Tim’s Corner Motorsports, all races contested are being filmed with multiple cameras. These videos will be edited over the weekend and hopefully will start being posted to our Facebook page beginning early in the week for viewing pleasure!
Drivers are encouraged to watch their email for continuous updates from speedway staff, and everyone is encouraged to follow Speedway Miramichi online by liking our Facebook page (Speedway Miramichi Inc.), following us on Instagram (speedway.miramichi) and bookmarking our website (speedwaymiramichi.com)!
Schedule of Events – June 20th, 2020
10:45am – Pit Gates Open, Tech Opens 11:25am – On Track Practice (20 Minutes), Pit Gates Closed 11:45am – Track Closed for Practice, Tech Closed 11:50pm – Drivers Meeting 12:00pm – Begin Lining Up for Dashes 12:05pm – Dash #1 – 10 Laps 12:10pm – Dash #2 – 10 Laps 12:15pm – 10 Minute Break 12:25pm – Begin Lining Up for Feature 1 12:30pm – Feature #1 – 30 Laps 12:55pm – 20 Minute Break 1:15pm – Begin Lining Up for Feature 2 1:20pm – Feature #2 – 30 Laps 1:45pm – Pit Clean-Up Time
2:30pm – Pit Gates Open, Tech Open Immediately 3:05pm – On Track Practice (20 Minutes), Pit Gates Closed 3:25pm – Track Closed for Practice 3:30pm – Drivers Meeting 3:40pm – Begin Lining Up for Dash 3:45pm – Dash – 10 Laps (A second dash will be added if we have 10 entries) 3:50pm – 10 Minute Break 4:00pm – Begin Lining up for Feature #1 4:05pm – Feature #1 – 30 Laps 4:30pm – 25 Minute Break 4:55pm – Begin Lining Up for Feature 2 5:00pm – Feature #2 – 30 Laps 5:25pm – Pit Clean-Up Time
6:00pm – Pit Gates Open, Tech Open Immediately 6:30pm – Pit Gates Closed 6:40pm – Drivers Meeting 6:50pm – Begin Lining up for First Race 7:00pm – Dash for Cash - Back-Up Race - Preliminary Races TBA - Figure 8 Race approx. 8:20pm – Final Demo approx. 8:40pm – Clean-Up Time
Format Subject to Change